Posted by: Annie | 2013-01-08

CLOPIDOGREL  How to SAFELY stop taking it

I had mild heart attack caused by 70% plaque blockage in December 2011- Had XIENCE V DES drug eluting stent- Prescribed dual anti platelet therapy Clopidogre 75mg/ecotrin (aspirin 81mg, cardicor 2.5 mg and am on crestor 5mg (Statin) azor for anxiety attacks.
Cardiologist told me in September 2011, i can stop the clopidogrel as I queried the safety of taking coenzyme Q10 while on Clopidogrel. Apparently the latest studioes showed 6 months - even 3 is sufficient for dula anti platelet therapy after having a drug eluting stent placed.However, I wrote here and you agreed with the studies, BUT said you would continue to prescribe a 12 month treatment with dual anti platelets. Now, I am on my thirteenth pack of Clopidogrel, as I am petrified to just stop, in light iof the rebound effect, and there are many people who claim they had a heart attack (some massive) soon after stopping clopidogrel, or within the 90 day " danger period"  users of Clopidogrel/Plavix are warned against.
How do I safely go off these tablets, without having another heart attack, some say just stop taking them, others say NO you have to " wean"  yourself off them.
The nearest cardiologist to me is 200kms away- difficult to get hold of,and I am really at my wit''s end as to what is the safe way to follow. I do realise that I must never stop the daily aspirin. Please Doc,can you advise me, i am a nervous wreck, and are constantly hovering on the edge of a panick attack, then I have to take Azor ( I take half a day because they make me sleep) I am female age 61 (almost 62

Many Thanks in advance

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCardiologist

Dear Annie,

It is now more than a year since you had your drug eluting stent and my recommendation is that you now stop clopidogrel. You do not need to wean the drug, and can stop it abruptly.

As I probably mentioned in my answer to your previous question, there has been a lot of controversy about the duration of dual anti-platelet therapy. It is true that some patients may have coronary events after stopping clopidogrel, even after taking it for more that a year. However, the proportion of patient to whom this happens is extremely low, less than 1%, and any benefit of long term clopidogrel has to be balanced against the risks of taking dual antiplatelet therapy, ie excess bleeding.
My advice, as mentioned, is to do what your cariologist has recommended, namely stop clopidogrel.
It sounds like your anxiety about the situation is a much bigger problem than any uncertainty about how long to take clopidogrel. Please consult your GP or a good psychiatrist about how best to manage your inappropriate anxiety.

Best wishes

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Anonymous | 2016-08-01

okay, anyone any new updates? its july 30, 2016 and i want to hear if anyone had no setbacks on stopping plavix. My doc said i can stop been on it for 3 years now but reading negatives reviews abt side effects after stopping has made me nervous......

Reply to Anonymous
Posted by: Jeanne | 2016-05-06

Hi. ( months ago I had a high grade bowel obstruction due to an adhesion from a caesar 30yrs ago. I was left 5 days and this was too long leading to me becoming septic. When the surgeon cut the adhesion toxins shot to my heart leading to toxic heart shock. I was very unwell for some time. In the ICU a cardiologist put me on Plavix 75mgs. This has caused extensive multiple bruising over my arms and body, My doctor was away recently and I just stopped the plavix. When she was back I went to her and told her. She was not happy with me but did not tell me why. I have googled this and find that doing this can cause a significant cardiac event within ?90 days. Should I go back on this? I cannot take asprin due to severe asthma.

Reply to Jeanne
Posted by: Beno | 2016-04-27

Have wonder about going off of plavix I been on plavix for so many years from day 1 of my first heart attack. My doctor has never took me off plavix even after all my blockages had been fix with stents .The last stent was a drug eluded stent same as the person above comments but was told I was going be on blood thinner the rest of my life. Ialways read about peiple getting off their blood thinner after a period of time and it makes me question my cardolegist or do i need a new cardolegist

Reply to Beno

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.